Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 229, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 15, 2004, 4:19 PM CDT for Custer County, Nebraska. It was in force for 56 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 15, 2004, 4:19 PM CDT (21:19 UTC)
- Expired
- Jul 15, 2004, 5:15 PM CDT
- In force
- 56 min
- Issued by
- NWS North Platte, NE
- Area
- Counties, with a storm outline in the text
County Custer County, NE
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 15, 4:32 PM CDT | HAIL 1 | 1 Nw Comstock, NE | |
| Jul 15, 5:15 PM CDT | HAIL 1 | 7 Se Callaway, NE | DIME TO QUARTER SIZE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.3 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1600 J/kg
- Mixed-layer CIN
- -220 J/kg
- Mixed-layer LCL
- 1216 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 155 m²/s²
- 0-3 km storm-relative helicity
- 198 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLBF 152119 SVRLBF NEC041-152215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 418 PM CDT THU JUL 15 2004 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CUSTER COUNTY IN CENTRAL NEBRASKA * UNTIL 515 PM CDT * AT 415 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM COMSTOCK TO 8 MILES SOUTHWEST OF MERNA...AND MOVING SOUTH AT 15 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... BROKEN BOW AROUND 425 PM CDT WESTERVILLE AND CALLAWAY AROUND 445 PM CDT BERWYN AROUND 450 PM CDT ANSLEY...OCONTO AND 6 MILES NORTH OF MASON CITY AROUND 515 PM CDT A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. LAT...LON 4168 9919 4142 10007 4108 10016 4106 9921 $$ SPRINGER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 3:25 PM CDT, 54 minutes earlier.
Area forecast discussion, Jul 15, 3:25 PM CDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
325 PM CDT THU JUL 15 2004
.DISCUSSION...
THUNDERSTORMS COULD DEVELOP TONIGHT JUST ABOUT ANYWHERE IN THE
FORECAST AREA. HOWEVER, THE AREA MOST FAVORABLE FOR THUNDERSTORMS
AND SEVERE WEATHER IS BETWEEN THE BOUNDARIES FROM NEAR VALENTINE TO
OGALLALA AND HOLDREGE. THIS IS ALSO WHERE THE PRECIPITABLE WATER,
SURFACE DEWPOINTS AND INSTABILITY ARE MOST FAVORABLE. HOWEVER,
SCATTERED THUNDERSTORMS ARE LIKELY TO COME OUT OF THE PANHANDLE AS
WELL.
TEMPERATURES WILL COOL SOME FOR FRIDAY AS A WEAK FRONT SLIPS IN
FROM THE EAST. THEN A FAIRLY RAPID RECOVERY IS EXPECTED, AND
SEASONABLE TEMPERATURES ARE LIKELY AGAIN THIS WEEKEND THROUGH EARLY
NEXT WEEK.
CONVERGENCE ALONG A SURFACE BOUNDARY OVER SOUTHERN NEBRASKA AND
NORTHERN KANSAS WILL CONTINUE TO PROVIDE THE INITIAL FORCING FOR
THUNDERSTORMS IN SOUTHWEST NEBRASKA FRIDAY EVENING. THEN THE UPPER
RIDGE SHIFTS EASTWARD ENOUGH TO PUT WESTERN NEBRASKA UNDER A STRONG
CAP AGAIN SATURDAY AND SUNDAY. THEN THE UPPER HIGH BEGINS TO RETREAT
TO THE SOUTHWEST AGAIN MONDAY.
FOR TUESDAY THROUGH THURSDAY, THE PERSISTENT UPPER HIGH OVER THE
SOUTHWEST IS LIKELY TO CONTINUE THROUGH THURSDAY, AND NEBRASKA WILL
BE UNDER THE INFLUENCE OF THE ACTIVE FASTER FLOW AROUND THE NORTH
SIDE OF THE HIGH. THIS WILL KEEP A SEMI-PERMANENT SURFACE BOUNDARY
OVER THE AREA. THE NET RESULT OF THAT SCENARIO IS CHANCES OF
AFTERNOON THROUGH LATE NIGHT THUNDERSTORMS NEARLY EVERY DAY IN ONE
PART OF THE NORTH PLATTE FORECAST AREA OR ANOTHER.
&&
.SYNOPSIS...
HAND ANALYSIS OF THE 18Z SURFACE DATA SHOWED SEVERAL
BOUNDARIES. ONE BOUNDARY JUST WEST OF VALENTINE AND OGALLALA
SEPARATED DEWPOINTS IN THE 60S FROM THOSE IN THE 50S ANOTHER EAST
OF AINSWORTH, BROKEN BOW AND HOLDREGE SEPARATED SEVENTIES FROM 60S.
THE GOES DERIVED PRECIPITABLE WATER SHOWED A PLUME OF ABOUT 35MM
SOUTH AND EAST OF A LINE FROM VALENTINE TO NORTH PLATTE.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SPRINGERHazardous weather outlook, Jul 15, 2:55 PM CDT, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 255 PM CDT THU JUL 15 2004 NEZ004>010-022>029-035>038-056>059-069>071-094-161100- ARTHUR-BLAINE-BOYD-BROWN-CHASE-CUSTER-DEUEL-EASTERN CHERRY-FRONTIER- GARDEN-GARFIELD-GRANT-HAYES-HOLT-HOOKER-KEITH-KEYA PAHA-LINCOLN- LOGAN-LOUP-MCPHERSON-PERKINS-ROCK-SHERIDAN-THOMAS-WESTERN CHERRY- WHEELER- INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT... BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS... GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN... NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER... SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE 255 PM CDT THU JUL 15 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING...IN AREAS MAINLY SOUTH AND EAST OF A LINE FROM AINSWORTH IN BROWN COUNTY...TO BIG SPRINGS IN DEUEL COUNTY. THE ATMOSPHERE HAS BECOME INCREASINGLY UNSTABLE THIS AFTERNOON AS SURFACE TEMPERATURES HAVE RISEN INTO THE LOWER TO MID 90S. SEVERAL BOUNDARIES WILL MOVE ACROSS THE FORECAST AREA WITH A TROUGH DRIFTING SOUTH ACROSS CENTRAL AND SOUTHERN NEBRASKA TO BE THE MAIN FOCUS FOR DEVELOPMENT. ALSO AN UPPER LEVEL DISTURBANCE WILL PUSH EAST OUT OF WYOMING WITH THE POTENTIAL TO DEVELOP A CLUSTER OF STRONG STORMS MOVING SOUTHEAST OVER THE FORECAST AREA OVERNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A SLIGHT CHANCE FOR SEVERE THUNDERSTORM WILL EXIST ON FRIDAY. THE UPPER RIDGE ANCHORED OVER THE INTERMOUNTAIN REGION WILL RESULT IN DISTURBANCES MOVING DOWNSTREAM INTO THE HIGH PLAINS. ISOLATED TO SCATTERED THUNDERSTORMS THAT FORM OUT WEST WILL MOVE SOUTHEAST INTO THE PANHANDLE AND WEST WITH THE POTENTIAL FOR A FEW STORMS TO BECOME SEVERE DURING THE LATE AFTERNOON AND EVENING HOURS. DRIER AND WARMER TEMPERATURES ARE EXPECTED SATURDAY THROUGH MONDAY AS THE UPPER RIDGE BUILDS EAST. TUESDAY AND WEDNESDAY A MORE ZONAL FLOW ALOFT WILL DRIVE A FRONTAL SYSTEM EAST WITH A CHANCE FOR THUNDERSTORMS BOTH DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AFTER 3 PM CDT EAST OF A LINE FROM VALENTINE IN CHERRY COUNTY...TO BIG SPRINGS IN DEUEL COUNTY UNTIL MIDNIGHT CDT. MASEK
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 5:15 PM CDT | Tornado Warning | LBF | Custer | 30 min |
| Jul 15, 5:36 PM CDT | Severe Thunderstorm Warning | LBF | Lincoln | 54 min |
| Jul 15, 5:45 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 60 min |
| Jul 15, 6:01 PM CDT | Severe Thunderstorm Warning | LBF | Holt | 59 min |
| Jul 15, 6:36 PM CDT | Severe Thunderstorm Warning | LBF | Lincoln | 54 min |
| Jul 15, 6:48 PM CDT | Tornado Warning | LBF | Holt | 27 min |
| Jul 15, 6:54 PM CDT | Severe Thunderstorm Warning | LBF | Frontier | 66 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.